Facebook Pixel

nuvaring confusion!

By January 2, 2011 - 12:59am
Rate This

I've been on nuvaring for about seven months or so and have never had any problems with it until now. I inserted a new ring on Monday December 13 2010, and started bleeding that Friday (the 17th). I was given a medicine to cure what they called "contact bleeding" which I had checked out because I was in pain. But that must have been something else, because my gyno said that the contact bleeding is cured, and I'm still bleeding. It's been seventeen days since I started bleeding, and I still have the ring in! I asked my gyno if I could take it out, because clearly it's pointless if I'm still bleeding, but he said I shouldn't and of I do, then when I put a new one in after a week, I won't be protected.

I feel weak and tired, which is abnormal cause I normally work out 6 out of 7 days a week and am full of energy. I've been getting super hungry recently and just feel drained of energy. Sometimes after a big meal, my stomach will be grumbling, which normally only happens if I haven't eaten in over 4 hours.

Also I took out my ring for a minute to clean it, because I hate being dirty and knew it was covered in blood. After cleaning it, I noticed it has a light yellowish tint. It has never had any color tint; it's always been clearish.

Something clearly isn't right! My gyno tested me for STD's and gave me a sonogram to look for systs on my ovaries, but both those came out clear. He said he has no idea what it is and that it's probably normal! NORMAL!? is bleeding for seventeen day while on birth control normal!?!?!? Please help me figure out what could be going on and give me advice! I want to stop bleeding now! Thanks :)

Add a Comment3 Comments

You are right to want some more answers, and I'm glad you are getting tests to rule out possible conditions.

I am surprised that your doctor is telling you to continue using hormonal contraception, since you are still bleeding...and not suggest that perhaps you take out your Nuvaring, and yes...you will not be protected from pregnancy, but there are OTHER ways to protect yourself from pregnancy!

It does not sound like Nuvaring is the culprit, and is why you are not being suggested to stop using it. We are not sure what is causing the abnormal bleeding, but 17 days is a long time to experience bleeding. Here are a few suggestions:
- If you are worried about Nuvaring (or the hormones) causing the bleeding, talk with your doctor again about stopping hormonal birth control for the next few months, and you MUST use a condom if you choose to have sex. Most of the time, hormonal contraception is prescribed for abnormal bleeding to regulate your period, so it is best to talk with your doctor if you choose to do this.
- Have you had blood tests conducted, to check hormone levels?
- Since you are still bleeding, what has your doctor suggested as the next steps? Your doctor, I'm hoping, did not just "give up" at a few tests, ruling out some conditions, and just shrug if off. Perhaps s/he did since you were told this is "normal". You might not have a serious medical condition...but you are right to want answers and to know what IS going on. What did your doctor tell you as being the next round of tests? I'm surprised no blood tests were suggested
- You can ALWAYS get a second opinion, too! It would actually be recommended, as I'm not sure if you are anemic, dehydrated, or if something is going on with your hormones....but you want to get all of this checked out.

If you take away your concerns about the nuvaring being the culprit, your symptoms are:
- fatigue, extreme exhaustion
- hunger
- abnormal bleeding

Please make an appointment with another doctor, or at least talk with your doctor about needing blood tests to check for hormone levels, thyroid, anemia, etc.

January 2, 2011 - 8:39am
(reply to Alison Beaver)

Thank you for responding
I've had hormone blood test awhile ago, but there was nothing abnormal about them.
My doctor suggested to keep my ring in until I'm supposed to take it out. He said I could take it out early but urged me not to. He said I'm more likely to stop bleeding if I keep it in. And that was basically it. The only follow up appointment he asked me to make was for a paps, but he didn't ask me to make any for this problem.
Could my regular doctor test for any of these because my gyno really hasn't been that much help!

January 2, 2011 - 10:06pm
(reply to taylorrr)

Yes, you could see another doctor for these tests. You can also call your doctor's nurse, and talk with him/her about your concerns...perhaps his nurse would have more time to listen and talk with you about your symptoms.

Let us know if you talk with your regular doctor and/or your Gynecologist's nurse!

January 6, 2011 - 9:34am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!